Ask a doctor

Can Botox Make You Sick if It is Injected INTO a Vein Near my Eye?

Can Botox Make You Sick if It is Injected INTO a Vein Near my Eye?

Doctor Answers (4)

Botox and illness

+2

how Botox can cause a systemic effect such as feeling ill, is not well studied. Certainly quick uptake by the venous circulation might cause symptoms when normal injections in the dermis or subcutaneous tissues or muscles would allow for a slower uptake of the medicine and less peripheral symptoms. If there is a drop of blood or a bruise, it doesn't mean the Botox went in a vein though. The needle stick can disrupt the vein wall before or after the Botox is introduced to the surrounding tissue.  Vague symptoms are rarely reported and when they are they tend to be self-limiting.

 

The information provided in Dr. Shelton's answer is for educational purposes only and is not intended to constitute medical advice.  The information provided should not be relied upon as a substitute for consultations with a qualified health professional who may be familiar with your individual medical needs. If you are experiencing a medical emergency proceed to your nearest emergency room.

 

 


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

No

+2

The dose of Botox that will cause symptoms is 2500 units and the usual dose of Botox is 20units/area. 

Kamran Khoobehi, MD
New Orleans Plastic Surgeon
5.0 out of 5 stars 51 reviews

As near as we can tell, it does not need to be injected into a vein to create side effects.

+2

One of the most common side effects of BOTOX is a mild flu like syndrome that is reported in about 3% of patients getting cosmetic BOTOX.  This is regarded as a systemic effect.  It is unlikely that injection into a vein is needed.  The drug primarily is taken up by the muscles to be treated, but yes a small amount is distributed into the general circulation.  This tiny amount of BOTOX seems to be the basis of not feeling well for a short period of time after a cosmetic treatment in a small percentage of patient.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

You might also like...

Can Botox Make You Sick if It is Injected INTO a Vein Near my Eye?

+1

 Mild headache or flu-like symptoms have been reported.  Most Botox treatments are very well tolerated and I have been using Botox for well over 22 years.  Go back and see the MD that did your Botox treatment if you're concerned.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.